EconPapers    
Economics at your fingertips  
 

A Positive Theory of Income Taxation

Oriol Carbonell-Nicolau

The B.E. Journal of Theoretical Economics, 2009, vol. 9, issue 1, 49

Abstract: We explore the consequences of electoral competition for nonlinear income taxation. Our model is a dynamic version of the standard two-party electoral competition model adapted to nonlinear income taxation. The theory has a number of desirable features. First, equilibria always exist, even though the set of admissible tax policies is multidimensional. Second, the Nash set can be characterized generically, and its components give sharp predictions. Third, the features of equilibrium tax policies depend only on empirically meaningful fundamentals.Equilibrium tax schedules benefit the more numerous income groups and place the burden of taxation on income groups with fewer voters. For empirical income distributions, the features of an equilibrium tax schedule are reminiscent of Director's law of public income redistribution (Stigler [39]).

Keywords: nonlinear income taxation; electoral competition; Director’s law; extensive zero-sum game (search for similar items in EconPapers)
Date: 2009
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (7)

Downloads: (external link)
https://doi.org/10.2202/1935-1704.1553 (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
Working Paper: A Positive Theory of Income Taxation (2007) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bpj:bejtec:v:9:y:2009:i:1:n:25

Ordering information: This journal article can be ordered from
https://www.degruyter.com/journal/key/bejte/html

DOI: 10.2202/1935-1704.1553

Access Statistics for this article

The B.E. Journal of Theoretical Economics is currently edited by Burkhard C. Schipper

More articles in The B.E. Journal of Theoretical Economics from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2025-03-23
Handle: RePEc:bpj:bejtec:v:9:y:2009:i:1:n:25